Tornadoes · United States · Iowa · 2014

EF1 tornado, Martensdale, Iowa, June 30, 2014

This EF1 tornado ran 2.0 miles across Warren County on June 30, 2014, touching down at 1:27 PM CDT and reaching 190 yards wide. It killed nobody, and did $1,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
June 30, 2014
Touchdown
1:27 PM CDT (18:27 UTC)
Lifted
1:29 PM CDT (18:29 UTC)
On the ground
2 minutes
Path length
2.0 miles (3.3 km)
Path width
190 yards (174 m)
Deaths
0
Injuries
0
Property damage
$1,000
County
Warren County
Touchdown point
41.389, -93.739
Lift-off point
41.366, -93.714
Record number
1406301227-01

The damage survey

100 damage points were recorded along this path by NWS DMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.

  • 3 empty grain bins tipped.
  • Also at this point...guttering 40 feet in top of other tree.
  • House damage from tree impact. This tree was weakly rooted.
  • Likely open south door. Square posts in ground with no concrete.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A very dynamic pattern was in place over the state with a closed low located over southern Canada into the north central U.S. A very strong jet of 85 to 100 kts as present at 250 mb. CAPE by early morning was already 3000 to 4000 J/kg with downdraft CAPE of 1000 to 1400 J/kg. CAPE in the -10 to -30 C layer of the atmosphere was between 1000 and 1400 J/kg. The freezing level was around 14,000 feet with precipitable water values near 2 inches. The LCL remained around 750 meters with 75 J/kg of CAPE in the 0-3 km layer. There was strong shear present, with 60-80 kts of effective shear. A cold front moved into Iowa during the day and moved across the state. This event was similar to the event of 29 June 1998. Thunderstorms formed over northeast Nebraska by sunrise and continued to propagate east into Iowa. The storms intensified as they moved across the state, into a forward moving MCS. As it strengthened into a Derecho, winds of 70 to 80 MPH were reported over a large swath of the state. All modes of severe weather occurred. Widespread wind damage was reported to trees, power lines, and structures from the high winds. In addition, very large hail occurred. Some of the larger hail included three to four inch diameter hail in Calhoun County near Rockwell City, and three and one half inch diameter hail in Warren County at Sandyville. Several tornadoes were confirmed. Very heavy rainfall occurred with the storms. The rain lead to flooding and flash flooding in many areas of northern and central Iowa. By the end of the month, a presidential disaster declaration had been made for the follow 9 Iowa counties: Adams, Clarke, Decatur, Mills, Montgomery, Pottawattamie, Ringgold, Taylor and Wayne. Governor Branstad also requested a disaster declaration for the following 26 Iowa Counties: Allamakee, Buchanan, Buena Vista, Butler, Cherokee, Chickasaw, Clay, Dickinson, Emmet, Fayette, Franklin, Hancock, Humboldt, Ida, Kossuth, Lyon, Osceola, Palo Alto, Plymouth, Pocahontas, Sac, Sioux, Winnebago, Winneshiek, Woodbury, and Wright. The Presidential declaration was granted on 24 July 2014.

This tornado formed north of Martensdale and quickly tracked to the SE, reaching its widest and strongest point just east of the city where it damaged dozens of trees. The surface circulation weakened as it ascended a 100 foot high ridge south of the Middle River and then dissipated about a half mile south of the ridge crest.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jun 30, 12:35 PM CDT, 52 minutes earlier.

Area forecast discussion, Jun 30, 12:35 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1235 PM CDT MON JUN 30 2014

.SYNOPSIS...
ISSUED AT 317 AM CDT MON JUN 30 2014

COLD FRONT FROM SERN MANITOBA INTO ERN CO WILL MOVE INTO IA THIS
MORNING AND PASS EAST OF THE STATE TONIGHT. A SECONDARY COLD FRONT
WILL SWEEP SOUTHEAST ACROSS IA ON TUE. COOL HIGH PRESSURE WILL
SETTLE IN FOR THE MIDDLE AND END OF THE WEEK.

&&

.SHORT TERM /TODAY/...
ISSUED AT 317 AM CDT MON JUN 30 2014

A DYNAMIC WEATHER SITUATION WITH A COOL SEASON STRENGTH LOW
PRESSURE OVER SRN CANADA IN A SUMMER ATMOSPHERE. CONVECTION IS
ONGOING WITH THE MAIN HEAVY RAIN THREAT MOVING INTO WESTERN IA
THIS MORNING AND PROGRESSING ACROSS THE STATE DURING THE DAY. HAVE
EXTENDED THE FFA THROUGH THE DAY TODAY WITH FFG VALUES QUITE LOW.
EXPECT TO SEE WIDESPREAD 1 TO 2.5 INCH RAINFALL AMOUNTS WITH LOCAL
REPORTS OF UP TO 6 INCHES. PWAT VALUES INCREASE TO 2 TO 2.5
INCHES...ABOUT 3+ SIGMA ABOVE NORMAL. SEVERE THREAT WILL EXIST
ACROSS THE ENTIRE CWA WITH THE GREATEST THREAT ACROSS THE SOUTH
CLOSER TO THE INSTABILITY AND WHERE CONVECTION MAY BE MORE
SURFACE BASED BY MID DAY.

.LONG TERM /TONIGHT THROUGH SUNDAY/...
ISSUED AT 317 AM CDT MON JUN 30 2014

LINGERING THUNDERSTORMS IN THE SOUTHEAST THIS EVENING WILL EXIT
THE CWA BEFORE MIDNIGHT. THAT WILL BE THE END OF THE SEVERE THREAT
FOR A WHILE. THE SECONDARY COLD FRONT IS COMING THROUGH WITH
LIMITED INSTABILITY AND EXPECT THAT TO BE MOSTLY SHOWERS WITH
ISOLATED NON-SEVERE THUNDERSTORMS. VERY COOL WEATHER FOR THE
MIDDLE OF THE WEEK WITH HIGHS ON WEDNESDAY APPROACHING RECORD COOL
MAXES FOR THE DATE. A WARM UP IS ON TAP FOR THE REST OF THE WEEK.
WILL SEE THE PATTERN BECOME MORE ACTIVE HEADING INTO THE WEEKEND
AS THE WARMER AIR MOVES IN AND THE UPPER RIDGE MOVES CLOSER. WILL
KEEP AN EYE ON THE POTENTIAL FOR DEVELOPMENT OF "ARTHUR" ALONG THE
EAST COAST. A DEEPER STORM MAY DELAY THE EASTWARD PROGRESSION OF
THE PATTERN BY A DAY OR SO.

&&

.AVIATION...30/18Z
ISSUED AT 1235 PM CDT MON JUN 30 2014

A FAIRLY STRONG COLD FRONT IN NW IA ASSOCIATED WITH A STRONG LOW
PRESSURE SYSTEM IN CANADA WITH SWEEP THE TAF LOCATIONS THROUGH 00Z.
SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND HAVE DEVELOPED ALONG
AND AHEAD OF THE BOUNDARY AND WILL MOVE ACROSS TAF LOCATIONS THROUGH
02Z.  THE LARGEST HAIL AND STRONGEST WIND WILL AFFECT KALO...KDSM
AND KOTM TAF LOCATIONS.  AFTER A BREAK IN THE CIGS...LOW CLOUDS WILL
DEVELOP AFT 09Z AS A SECONDARY COLD FRONT PUSHES ACROSS TAF
LOCATIONS DURING THE DAY TUESDAY.  SHOWERS AND ISOLD TSRA ARE
POSSIBLE WITH THE SECONDARY FRONT THOUGH THOSE WILL BE WEAK. SFC
FLOW WILL BECOME NW BEHIND THE FIRST FRONT AND INCREASE THROUGH
TUESDAY MORNING TO 15G25KTS.

&&

.HYDROLOGY...
ISSUED AT 317 AM CDT MON JUN 30 2014

RAINFALL FROM LAST NIGHT HAS ADDED MORE TO THE POTENTIAL FOR
FLOODING. EXPECTING TO SEE SIGNIFICANT RAINFALL OVER MUCH OF IA
TODAY. WITH FFG VALUES VERY LOW...IT WILL NOT TAKE MUCH TO CAUSE
FLASH FLOODING. LOCALIZED PONDING WILL COME WITH ANY HEAVY SHOWER
AT THIS POINT...WITH FLASH FLOODING LIKELY WITH REPEATED
THUNDERSTORMS IN ANY ONE AREA. THE ADDITIONAL RAIN WILL LIKELY
CAUSE FURTHER RISES ON THE MAINSTEM RIVERS OVER THE NEXT SEVERAL
DAYS AS WELL. RAINFALL AMOUNTS AFTER TODAY WILL BE VERY LIGHT. THE
THREAT OF ADDITIONAL FLOODING WILL BE PAST BY THIS EVENING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 PM CDT THIS EVENING FOR ADAIR-ADAMS-
APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-
CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-FRANKLIN-
GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-HUMBOLDT-JASPER-LUCAS-
MADISON-MAHASKA-MARION-MARSHALL-MONROE-POCAHONTAS-POLK-POWESHIEK-
RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
WEBSTER-WRIGHT.

&&

SYNOPSIS...MS JUN 14
SHORT TERM...MS JUN 14
LONG TERM...MS JUN 14
AVIATION...FAB
HYDROLOGY...MS JUN 14
Hazardous weather outlook, Jun 30, 10:47 AM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1047 AM CDT MON JUN 30 2014

IAZ017-023>028-033>039-044>047-050-057>059-062-070>075-081>085-
092>097-011600-
CERRO GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-
CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-TAMA-AUDUBON-GUTHRIE-DALLAS-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1047 AM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTH OF HIGHWAY 20.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS EFFECT FOR TODAY. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

SEVERAL ROUNDS OF THUNDERSTORMS WILL OCCUR TODAY AND INTO EARLY
EVENING EAST OF A LINE FROM WATERLOO TO CHARITON. SOME STORMS WILL
BE SEVERE WITH VERY LARGE HAIL UP TO 4 INCHES...DAMAGING WIND OVER
70 MPH AND A FEW TORNADOES. HEAVY RAINFALL IS ALSO LIKELY WITH
THE STORMS. RAINFALL AMOUNTS UP TO 2.5 INCHES WITH LOCAL AMOUNTS
UP TO 5 INCHES IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY.
ADDITIONAL THUNDERSTORMS ARE FORECAST FRIDAY NIGHT AND CONTINUE
OFF AND ON THROUGH THE WEEKEND. THE SEVERE THREAT WILL BE BETTER
ASSESSED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND INTO THE EARLY EVENING
FAR EAST.

IAZ005>007-015-016-011600-
KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-
1047 AM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF NORTH CENTRAL
IOWA MAINLY NORTH OF HIGHWAY 20.

.DAY ONE...TODAY AND TONIGHT

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED TODAY. SOME OF THE
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND. AN ISOLATED
TORNADO IS POSSIBLE. HEAVY RAINFALL IS ALSO LIKELY WITH RAINFALL
OF 1 TO 2 INCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY NIGHT
THROUGH THE WEEKEND. THE SEVERE POTENTIAL WILL BE BETTER ASSESSED
IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

IAZ004-011600-
EMMET-
1047 AM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF NORTH CENTRAL
IOWA MAINLY NORTH OF HIGHWAY 20.

.DAY ONE...TODAY AND TONIGHT

FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE DES MOINES
RIVER AND WEST FORK OF THE DES MOINES RIVER BASINS...PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED TODAY. SOME OF THE
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND. AN ISOLATED
TORNADO IS POSSIBLE. HEAVY RAINFALL IS ALSO LIKELY WITH RAINFALL
OF 1 TO 2 INCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY.
ADDITIONAL THUNDERSTORMS ARE FORECAST FRIDAY NIGHT AND CONTINUE
OFF AND ON THROUGH THE WEEKEND. THE SEVERE THREAT WILL BE BETTER
ASSESSED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

IAZ048-049-060-061-086-011600-
STORY-MARSHALL-POLK-JASPER-WAPELLO-
1047 AM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS EFFECT FOR TODAY. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

IN ADDITION...FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE DES MOINES
RIVER...WEST FORK OF THE DES MOINES RIVER AND CEDAR RIVER BASINS
...PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

SEVERAL ROUNDS OF THUNDERSTORMS WILL OCCUR TODAY AND INTO EARLY
EVENING EAST OF A LINE FROM WATERLOO TO CHARITON. SOME STORMS WILL
BE SEVERE WITH VERY LARGE HAIL UP TO 4 INCHES...DAMAGING WIND OVER
70 MPH AND A FEW TORNADOES. HEAVY RAINFALL IS ALSO LIKELY WITH
THE STORMS. RAINFALL AMOUNTS UP TO 2.5 INCHES WITH LOCAL AMOUNTS
UP TO 5 INCHES IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY.
ADDITIONAL THUNDERSTORMS ARE FORECAST FRIDAY NIGHT AND CONTINUE
OFF AND ON THROUGH THE WEEKEND. THE SEVERE THREAT WILL BE BETTER
ASSESSED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND INTO THE EARLY EVENING
FAR EAST.

FAB

In the hours before

Local storm report, Jun 30, 1:09 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
109 PM CDT MON JUN 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     HAIL             ESE HUBBARD             42.30N 93.29W
06/30/2014  E1.00 INCH       HARDIN             IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS DIME TO QUARTER SIZED
            HAIL...CONSIDERABLE WIND AND HEAVY RAIN.

&&

KHARDING
Special weather statement, Jun 30, 1:10 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
110 PM CDT MON JUN 30 2014

IAZ059-060-072-073-301915-
MADISON IA-WARREN IA-DALLAS IA-POLK IA-
110 PM CDT MON JUN 30 2014

...LINE OF STRONG TO SEVERE THUNDERSTORMS TO PRODUCE VERY HEAVY
RAINFALL IN THE DES MOINES METRO...

AT 108 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORM OVER CENTRAL DALLAS COUNTY...MOVING EAST AT 55 MPH.

ONE TO TWO INCHES OF RAIN WILL BE POSSIBLE WITH THIS STORM. THIS
COULD QUICKLY LEAD TO PONDING OF WATER IN LOW DRAINAGE AREAS. STAY
TUNED FOR ANY POSSIBLE FLASH FLOOD WARNINGS.

LOCATIONS IMPACTED INCLUDE...
DES MOINES...WEST DES MOINES...ANKENY...URBANDALE...JOHNSTON...
CLIVE...ALTOONA...WAUKEE...NORWALK...PLEASANT HILL...GRIMES...ADEL...
WINDSOR HEIGHTS...CARLISLE...BONDURANT...POLK CITY...SAYLORVILLE...
MITCHELLVILLE...DALLAS CENTER AND GRANGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
PONDING OF WATER ON ROADS...INTERSECTIONS...AND OTHER LOW-LYING
AREAS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT MONDAY EVENING FOR
IOWA.

LAT...LON 4143 9407 4183 9395 4182 9335 4140 9334
TIME...MOT...LOC 1808Z 280DEG 48KT 4172 9379

SKOW
Local storm report, Jun 30, 1:17 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
117 PM CDT MON JUN 30 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     TSTM WND DMG     URBANDALE               41.64N 93.74W
06/30/2014                   POLK               IA   PUBLIC

            MEDIUM SIZE TREE LIMB DAMAGE

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jun 30, 1:21 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
121 PM CDT MON JUN 30 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     RANDALL                 42.24N 93.60W
06/30/2014                   HAMILTON           IA   STORM CHASER

            AT LEAST 2 TREES, 1 POWER POLE, AND
            WIDESPREAD LARGE TREE LIMBS DOWN ACROSS
            RANDALL.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jun 30, 1:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
123 PM CDT MON JUN 30 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     HAIL             1 W NEW PROVIDENCE      42.28N 93.19W
06/30/2014  E1.00 INCH       HARDIN             IA   EMERGENCY MNGR

            ALSO A LARGE TREE ACROSS A ROAD AT THIS
            LOCATION DUE TO STRONG (UNKNOWN SPEED) WIND.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jun 30, 1:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
125 PM CDT MON JUN 30 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             2 W ADEL                41.61N 94.07W
06/30/2014  E1.00 INCH       DALLAS             IA   EMERGENCY MNGR

&&

NWS DES MOINES IA
IRIS SYSTEM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 12:00Z

6.5 hours before the tornado, 221 km from the path. June 30, 2014.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 4563 joules per kilogram, CIN -72, lifted condensation level 903 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2014-06-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 40 square meters per square second, 0 to 6 km bulk shear 50 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
4563 J/kg
Mixed-layer CIN
-72 J/kg
Surface CAPE
4135 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
2.8
Supercell composite
12.1
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

The surface observations

Des Moines (DSM), 18 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Des Moines radar (KDMX), 39 km away, was scanning. The volume nearest the touchdown began at 18:28 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2014 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of June 30, 2014

45 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 3012:42 PM CDTEF1Adair, IA7.1200$200,000
June 301:02 PM CDTEF1Story, IA12.0460$220,000
June 301:13 PM CDTEF1Madison, IA1.375$10,000
June 301:15 PM CDTEF0Marshall, IA6.5150$52,000
June 301:15 PM CDTEF1Madison, IA6.4400$100,000
June 302:02 PM CDTEF2Tama, IA3.7150$150,000
June 302:27 PM CDTEF1Benton, IA0.475
June 304:40 PM CDTEF0Nodaway, MO3.5200
June 305:20 PM MDTEF0Baca, CO0.350
June 306:43 PM CDTEF1Worth, MO2.1300
June 307:53 PM CDTEF0Harrison, MO3.0200
June 309:16 PM CDTEF1LaSalle, IL1.550$250,000
June 309:34 PM CDTEF1Clay, MO0.8200
June 309:38 PM CDTEF1Kendall, IL1.150$50,000
June 309:44 PM CDTEF0Grundy, IL2.250
June 309:55 PM CDTEF1Will, IL3.175$500,000
June 3010:22 PM CDTEF1Kankakee, IL10.3150$20,000
June 3010:23 PM CDTEF0Kankakee, IL3.145$133,000
June 3010:24 PM CDTEF1Kankakee, IL2.7110$158,000
June 3010:25 PM CDTEF1Kankakee, IL5.5450$166,000
June 3010:26 PM CDTEF1Kankakee, IL3.2110$166,000
June 3010:29 PM CDTEF1Kankakee, IL to IN15.8175
June 3010:30 PM CDTEF0Kankakee, IL4.4295$8,000
June 3010:32 PM CDTEF2Kankakee, IL3.9240$500,000
June 3010:33 PM CDTEF0Lake, IL to IN0.7120
June 3010:33 PM CDTEF1Lake, IL to IN8.7415$256,000
June 3010:37 PM CDTEF1Lake, IL to IN1.6175
June 3010:38 PM CDTEF1Lake, IN3.8260$86,000
June 3010:39 PM CDTEF1Lake, IN3.2370
June 3010:42 PM CDTEF1Lake, IN2.2315$28,000
June 3010:42 PM CDTEF1Newton, IN13.2395$180,000
June 3010:44 PM CDTEF2Lake, IN3.2295$250,000
June 3010:46 PM CDTEF1Lake, IN2.1185$25,000
June 3010:56 PM CDTEF1Jasper, IN1.9100$10,000
June 3011:11 PM CDTEF1LaPorte, IN0.3200
June 3011:24 PM CDTEF1LaPorte, IN4.7200
June 3011:25 PM CDTEF1Starke, IN4.9400
June 3011:29 PM CDTEF1Starke, IN4.8400
June 3012:35 AM EDTEF1Marshall, IN6.8150
June 3012:41 AM EDTEF1Marshall, IN0.250
June 301:06 AM EDTEF1Kosciusko, IN0.6150
June 301:06 AM EDTEF0Kosciusko, IN1.850
June 301:08 AM EDTEF1Wabash, IN7.0150
June 301:22 AM EDTEF1Whitley, IN0.550
June 301:38 AM EDTEF1LaGrange, IN0.950

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.